Rhode Island, 2004

Damaging Wind in Rhode Island, August 21, 2004

August 21, 2004 · NWS BOX · 1 event in 1 county or zone

A severe thunderstorm produced a microburst with winds estimated at 70 mph in Woonsocket, according to a National Weather Service storm survey. Trees were downed and uprooted in the Jillson Avenue area just south of the Bernon Heights School.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A severe thunderstorm produced a microburst with winds estimated at 70 mph in Woonsocket, according to a National Weather Service storm survey. Trees were downed and uprooted in the Jillson Avenue area just south of the Bernon Heights School. Wind got underneath a carport and caused significant damage. A 200-year old oak tree was split in half and landed on two cars. No injuries were reported. The same storm also downed trees in Cumberland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 21, 12:11 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 21, 12:11 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION..UPDATE SPC WATCH
NATIONAL WEATHER SERVICE TAUNTON MA
111 PM EDT SAT AUG 21 2004

...SVR/FFW ? FOR BDL-PVD? AND THEN HEAVY SURF ADVISORY AND DANGEROUS
RIP CURRENT SITUATION PRESENTED FOR SOUTH COASTAL RHODE ISLAND AND
SOUTH MASSACHUSETTS...

SPC WATCH GOING OUT IN 10 MIN.  POSSIBLE SVR SOON IN HFD COUNTY.
SKYWARN IS HERE ON BOARD.

SPS OUTLOOK FOR THIS AFTN ISSUED MA PIKE SWD...PER 1549Z SWOMCD...
OUR COLLAB WITH OKX ON WIND AND THE RADAR.  NOWS/SPS ON
SVR/FFW/HEAVY SURF AND RIP CURRENT ALL STAND AS IS.

SKYWARN IS COMING TO THE OFFICE ARD 130PM. SKYWARN BE ALERT FOR
REPORTS OF 2 OF RAIN OR GREATER AND DAMAGING WIND AND RIP CURRENT
CONDS IN THE VARIOUS AREAS.

HWO BEING UPDATED.

UPDATE 1550Z: BRAINTREE 2.2 IN 1 HR.  HINGHAM 1.4 IN 1 HR WITH .7 IN
              10 MIN.
       1450Z: 1.85 IN SHARON MASS IN 40 MINUTES.

EQUIPMENT: IJD MAY BE A POWER PBLM WITH THUNDER NR 12Z.

.SHORT TERM (TODAY AND TONIGHT)...
.SMW AND MARGINAL SVR POTENTIAL...WE JUST HAD A THIN MID LVL MESO
COMING OUT OF THE COMPLEX THAT WE ISSUED A STATEMENT FOR ABOUT AN HR
AGO. WE THINK G40 AND POSSIBLE SMW TDY I95 SEWD. TODAYS TT WILL BE
BELOW SVR THRESHOLDS. THE SWEAT IS STILL 300+ AND SO WE ARE
DISCOUNTING. THERE WILL BE LIGHTNING TODAY AND THERE WILL BE STREET
FLOODING RAINS. WE HAVE ANOTHER 12 HRS OF OCNL RW+ TO GO.

.RADAR...VCP 12 FOR POSSIBLE SMW.

.HEAVY SURF AND DANGEROUS RIP CURRENTS. WE COULD NOT ISSUE UNDER
THE NEW HEADERE BUT THE BASIC INFORMATION IS POSTED. PLEASE DO NOT
DISCOUNT THE DANGER. WEVE HAD TWO SEPARATE DAYS OF RIP CURRENTS IN
THE PAST TWO WEEKS INCLUDING BTWN BONNIE AND CHARLIE THAT MAY HAVE
BEEN ASSOCIATED WITH 1 FATALITY.

QPF...1 TO 3 INCHES OF RAINFALL IN A 12 HR PRD ENDING 02Z ANTICIPATED
WITHIN 40 MI OF I95. STREET FLOODING LIKELY. BIG RAINOUTS SOMETIME
THIS AFTN WHEN WE REFIRE UPSTREAM OR OVERHEAD.  LAST 18 HRS ASIDE
FROM THE MYRIAD OF SVR REPORTS...WEVE HAD 2.5 AT RINDGE AND 2.0
GOSHEN AND ASHBURNHAM IN MA AND AFN AND MHT AS OF 12Z WERE JUST UNDER
2. PNS FOR 2+ AMTS WILL POST LATER AND BE EXPANDED. BY THE TIME ALL
IS SAID AND DONE CAN SEE MAX STP ABT 4.  BOX STP IS CONTAMINATED BY
HAIL BUT IS GENERALLY AT OR BELOW REALITY....ESP S NH.

GENERALLY FOLLOWED THE GFS TIMING ON FROPA...WHICH BRINGS IT
THROUGH THE NORTHERN AND WESTERN ZONES MID AFTERNOON AND ACROSS THE
CAPE AND ISLANDS EARLY TONIGHT.  TIMED END OF SHOWERS TO FROPA.

DRIER AIR MOVES IN TONIGHT.  WINDS ARE EXPECTED TO BE LIGHT MOST
SPOTS...AND WITH WET GROUND THIS SHOULD BE FRUITFUL FOR FOG.
&&

.LONG TERM (12Z SUNDAY THROUGH FRIDAY)...
SURFACE HIGH PRESSURE BUILDS OVERHEAD SUNDAY...SHUNTING SOUTHWARD
SUNDAY NIGHT AND MONDAY. UPPER RIDGING LAGS AS STRONG UPPER LOW OVER
CANANDA HAS YET ANOTHER AND FINAL SHORTWAVE TO CARVE THROUGH
NORTHERN NEW ENGLAND.  SURFACE REFLECTION COLD FRONT TO MOVE THROUGH
NEW ENGLAND MONDAY NIGHT GIVING REGION A REINFORCING PUSH OF COOLER
AND DRIER AIR.  BUT FRONT SEEMS TO COME THROUGH WITH LITTLE MORE
THAN A WIND SHIFT...AS BEST DYNAMICS REMAINING TO OUR NORTH. BUT
THINKING IS TO ADD AT LEAST SLIGHT CHANCE FOR SHOWERS LATE IN THE
DAY MONDAY FOR NORTH/NORTHWEST SECTIONS. FOR TUESDAY RIDGE BUILDS
ALOFT AND CONTINUES THROUGH WEEKS END LOOKING TO KEEP REGION DRY.
FAVOR DECREASING CHANCE POPS IN EXTENDED PORTION OF FORECAST TO
SLIGHT CHANCE AS RIDGING STRONG FROM 700 TO 500MB.
&&

.AVIATION...
BASED ON OBSERVED VALUES UPSTREAM...HAVE GONE WITH IFR FORECAST IN
SHOWERS/TSTMS TODAY...IMPROVING TO VFR AND CLEARING LATER
THIS AFTERNOON/EVENING AT MHT AND BDL/BAF...RANGING TO OVERNIGHT AT
HYA AND ACK.
&&

.MARINE...
30 KT LOW LEVEL WINDS MOVING IN AHEAD OF THE LOW PRESSURE WAVE
SHOULD SUPPORT WIND GUSTS OF 25-30 KTS ON MOST OF THE WATERS.  THUS
WILL HAVE SMALL CRAFT ADVISORY CONDITIONS TODAY AND EARLY TONIGHT.

HEAVY SURF ADVY POSTED S COAST.

GUSTY NORTHERLY WINDS SUNDAY MORNING...THEN AGAIN TUESDAY MORNING
NEAR 25 KT...OTHERWISE BENIGN OVER THE WATERS THROUGH WEDNESDAY.
&&

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA ALL WATERS EXCEPT BOS HARBOR AND NARRAGANSETT BAY.
         HEAVY SURF ADVISORY (INCLUDE RIP CURRENT) S COAST RI AND
         S COAST MA

SHORT TERM...DRAG
LONG TERM...KAB
Hazardous weather outlook, Aug 21, 11:26 AM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1226 PM EDT SAT AUG 21 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-221101-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1226 PM EDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
UPDATE 1227 PM:

FLASH FLOOD AND SEVERE THUNDERSTORM RISK...MARGINAL FOR CT/RI SE MA
BASICALLY ALONG AND S OF THE MASS PIKE.  A NEW AREA COMPARED TO
YESTERDAY. PLEASE SEE THE SPS POSTED.  FEW OR NO HAILERS EXPECTED.

CONCERN IS FOR 1.5 IN 30 MINUTES WITH POOR DRAINAGE FLASH FLOODING
AND/OR DAMAGING WIND GUST FROM A POSSIBLE BOW ECHO IN CONNECTICUT.

LIGHTNING STRIKES AND POWER OUTAGES ANTICIPATED 1P-5P HFD-PVD-ORH-
BOS.

HEAVY SURF AND DANGEROUS RIP CURRENT ADVISORY POSTED FOR THE SOUTH
COAST.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...
NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY THROUGH FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON CONNECTICUT...RHODE
ISLAND AND SOUTHEASTERN MASSACHUSETTS.

DRAG

In the hours before

Special weather statement, Aug 21, 12:51 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
151 PM EDT SAT AUG 21 2004

CTZ003-004-MAZ004-011-012-211815-
EASTERN HAMPDEN MA-NORTHERN WORCESTER MA-SOUTHERN WORCESTER
MA-TOLLAND CT-WINDHAM CT-
151 PM EDT SAT AUG 21 2004

...STRONG THUNDERSTORMS MOVING FROM NORTH CENTRAL CONNECTICUT INTO
SOUTH CENTRAL MASSACHUSETTS...

AT 150 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH OVER SOMERS...OR ABOUT 10 MILES SOUTHEAST OF SPRINGFIELD...MOVING
NORTHEAST AT 45 MPH.

THE THUNDERSTORM WILL BE NEAR...
WALES AND BRIMFIELD BY 200 PM EDT...
STURBRIDGE AND SOUTHBRIDGE BY 210 PM EDT...
CHARLTON AND EAST  BROOKFIELD BY 220 PM EDT.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM EDT.

JWD
Special weather statement, Aug 21, 1:15 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
215 PM EDT SAT AUG 21 2004

CTZ003-004-MAZ004-011-012-211845-
EASTERN HAMPDEN MA-NORTHERN WORCESTER MA-SOUTHERN WORCESTER
MA-TOLLAND CT-WINDHAM CT-
215 PM EDT SAT AUG 21 2004

...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL MASSACHUSETTS AND
CENTRAL CONNECTICUT...

AT 215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS UP TO
40 MPH...2 TO 3 INCHES OF RAIN WITHIN ONE HOUR PRODUCING PONDING ON
ROADS AND STREET FLOODING...MOVING ACROSS CENTRAL MASSACHUSETTS AND
CENTRAL CONNECTICUT.  THESE THUNDERSTORMS WERE BETWEEN THE HARTFORD
SPRINGFIELD AREA AND WORCESTER.  THEY ARE MOVING NORTHEAST AT 45 MPH
AND WILL BE APPROACHING THE RTE 495 NORTHERN RHODE ISLAND AREA BY
330 PM EDT.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM EDT.
Special weather statement, Aug 21, 1:50 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
250 PM EDT SAT AUG 21 2004

CTZ004-MAZ005>007-012>019-RIZ001>006-212000-
BRISTOL RI-CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-EASTERN KENT
RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-NORTHERN BRISTOL
MA-NORTHWEST PROVIDENCE RI-SOUTHEAST MIDDLESEX MA-SOUTHEAST
PROVIDENCE RI-SOUTHERN WORCESTER MA-SUFFOLK MA-WASHINGTON RI-WESTERN
ESSEX MA-WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH
MA-WINDHAM CT-
250 PM EDT SAT AUG 21 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHEAST CONNECTICUT AND
INTO RHODE ISLAND AND EASTERN MASSACHUSETTS...

AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS...WITH TORRENTIAL DOWNPOURS AND THE
POTENTIAL TO PRODUCE WIND GUSTS TO 45 MPH...ALONG A LINE FROM LOWELL
AND WORCESTER MASSACHUSETTS TO WILLIMANTIC AND GUILFORD CONNECTICUT.
THE LINE WAS MOVING NORTHEAST AT 30 MPH.

THESE THUNDERSTORMS WILL REACH NORTHWEST RHODE ISLAND AND THE
INTERSTATE 495 CORRIDOR IN CENTRAL AND NORTHEAST MASSACHUSETTS BY
4 PM...THEN SHOULD REACH GREATER BOSTON AND PROVIDENCE BETWEEN 4 AND
5 PM.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM EDT.

JWD
Local storm report, Aug 21, 2:13 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
313 PM EDT SAT AUG 21 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     LIGHTNING        TOWNSEND                42.67N 71.70W
08/21/2004                   MIDDLESEX          MA   AMATEUR RADIO

            *** 3 INJ *** THREE PEOPLE STRUCK BY LIGHTNING. RELAYED
            BY SKYWARN AND CONFIRMED BY THE TOWNSEND POLICE DEPT.

&&

TLM
Local storm report, Aug 21, 2:18 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
318 PM EDT SAT AUG 21 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     LIGHTNING        TOWNSEND                42.67N 71.70W
08/21/2004                   MIDDLESEX          MA   AMATEUR RADIO

            *** 3 INJ *** THREE PEOPLE STRUCK BY LIGHTNING AT THE
            TOWNSEND RIDGE COUNTRY CLUB. RELAYED BY SKYWARN AND
            CONFIRMED BY THE TOWNSEND POLICE DEPT.

&&

TLM
Special weather statement, Aug 21, 2:40 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
340 PM EDT SAT AUG 21 2004

MAZ005>007-013>023-RIZ001>007-212045-
BARNSTABLE MA-BRISTOL RI-CENTRAL MIDDLESEX COUNTY MA-DUKES MA-EASTERN
ESSEX MA-EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH
MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST
MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-SOUTHERN
PLYMOUTH MA-SUFFOLK MA-WASHINGTON RI-WESTERN ESSEX MA-WESTERN KENT
RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-
340 PM EDT SAT AUG 21 2004

...STRONG THUNDERSTORMS ENTERING RHODE ISLAND AND EASTERN
MASSACHUSETTS...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM NEWBURYPORT AND MILFORD
MASSACHUSETTS...TO SCITUATE RHODE ISLAND AND NIANTIC CONNECTICUT.
THE LINE WAS MOVING EAST AT 35 MPH.

THESE THUNDERSTORMS WILL REACH THE BOSTON AND PROVIDENCE METRO AREAS
BY 430 PM...THEN SHOULD REACH THE CAPE COD CANAL AROUND 530 PM.

TORRENTIAL DOWNPOURS...WIND GUSTS TO 45 MPH...AND FREQUENT LIGHTNING
WILL ACCOMPANY THESE THUNDERSTORMS AS THEY MOVE ACROSS RHODE ISLAND
AND EASTERN MASSACHUSETTS.  BE PREPARED TO GET INSIDE WHEN THESE
STORMS APPROACH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM EDT.

JWD

The radar

The Boston radar (KBOX), 30 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Providence

When
August 21, 2:40 PM EST to 3:00 PM EST
Where
Providence County, Woonsocket
Measured
62 kt (71 mph) estimated gust
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
42.000, -71.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2004Every state in 2004This day in weather historyWarnings in Rhode Island, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421450.